OBJECTIVE: To report the occurrence of acute cytolytic hepatitis in a patient exposed to pulse itraconazole therapy for 24 weeks and provide a concise review of the literature on cases of itraconazole-induced hepatitis. CASE SUMMARY: A 61-year-old woman with no apparent risk factors for liver injury developed acute hepatitis one week after the final dose of a long-term course of pulse itraconazole therapy (200 mg orally twice daily, 1 wk on, 3 wk off, for 24 wk) for onychomycosis. Monitoring of liver enzymes was not performed during the treatment period. Serologic evaluations on presentation ruled out infectious diseases or other etiological factors. Liver function tests showed alanine aminotransferase 3330 U/L, aspartate aminotransferase 3250 U/L, and bilirubin 21 mg/dL. Liver function continued to deteriorate, and the patient underwent liver transplantation 17 days after admission. Her liver displayed reduced volume and there was a mild accumulation of ascitic fluid in the retroperitoneal cavity. Histologic evaluation showed massive panlobular necrosis. Complications occurred after transplantation and a rejection crisis worsened the clinical picture until the patient died about 4 months later. Use of the Naranjo probability scale showed the relationship of itraconazole therapy and the occurrence of acute hepatitis as probable. DISCUSSION: Itraconazole pulse therapy for onychomycosis appears to be at least as effective as and safer than a continuous treatment regimen, particularly from the perspective of potential liver damage. Only one case of severe symptomatic hepatitis occurring after pulse therapy with itraconazole for onychomycosis and requiring transplantation has been reported previously. In that case, as well as the one reported here, hepatitis symptoms occurred after completion of long-term treatment in patients who were asymptomatic both before and during therapy. CONCLUSIONS: Prolonged exposure to itraconazole, administered either continuously or intermittently, may precipitate severe and irreversible hepatotoxic events. Accordingly, careful monitoring of liver function parameters should be performed both during and after treatment when onychomycosis requires prolonged itraconazole administration, even in asymptomatic patients lacking apparent risk factors of hepatic injury.
|Autori:||Tuccori M.; Bresci F.; Guidi B.; BLANDIZZI C; Del Tacca M.; Di Paolo M.|
|Titolo:||Fatal hepatitis after long-term pulse itraconazole treatment for onychomycosis: a case report with review of literature|
|Anno del prodotto:||2008|
|Digital Object Identifier (DOI):||10.1345/aph.1L051|
|Appare nelle tipologie:||1.1 Articolo in rivista|